1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Kaleidoscope visual effects... Migraine? Will there be more?

By

Kaleidoscope visual effects... Migraine? Will there be more?

Question: Kaleidoscope visual effects... Migraine? Will there be more?

Answer:

Full Question:

About 25 years ago I suffered from a lot of Migraine Headaches, my doctor treated me with Fiorinal. I was under a lot of stress and had a bad marriage. After my divorce and life got a little better, I came off the medication. Since then I might have a few a year. I am now 57 and again have some stressful situations with my children. I have had about 5-6 of the headaches this year alone. Recently while driving, my vision got all impaired. I wasn't seeing double or blurry, everything I saw was in broken pieces. I went to see an ophthalmologist and she described it best, she said it was like looking through a kaleidoscope. That was exactly it. It appeared to be three episodes, one right after the other. I was driving and was lucky to be able to get into the break down lane. The doctor said it was a migraine! I had never heard of such a thing. I am afraid now when I drive, can you shed any light on this for me? I do seem to be taking a lot of Motrin lately for headaches, but not migraines. I take Excedrin for Migraines when I do get one. I appreciate any light you can shed on this subject for me and "am I in for more of those in the eyes?" Thank you, Susan.
 

Answer:

Dear Susan;

Without access to your medical records and examining you, comments here are suggestions for topics to discuss with your doctor. Nobody can give you medical advice online. That said, here are some things to learn about and discuss with your doctor...

A Migraine attack can consist of up to four phases. One of those is the Migraine aura, and it can include various visual symptoms, including what you describe. More often than not, the aura is followed by a headache phase, and the diagnosis is Migraine with aura. When the aura is not followed by the headache phase, the diagnosis is still usually Migraine with aura, but the descriptive term "Acephalgic Migraine" (Migraine without headache) applies.

Please be careful about how much Motrin and Excedrin you take and how frequently. Overuse of them can compound your problems by causing medication overuse, aka rebound, headaches. Here's some information for you:

  • Anatomy of a Migraine
    When many people think “migraine” they think only of the pain of migraine. In reality, a migraine episode consists of far more. The typical migraine episode actually consists of four parts, referred to as phases or components.
  • Medication Overuse Headache: What's a person to do?
    Unfortunately, it seems that any medication we take for headache or Migraine relief has the potential to cause medication overuse headache if used more than two or three days a week. We need to learn as much about it as possible. Let’s take a look at what causes it, how to avoid it, and other important issues.

Nobody can predict if you will have more of these episodes. It's quite understandable that you're concerned about driving. If your doctor doesn't have suggestions, consulting a Migraine specialist may well be the way to go. There's a link below to our director of suggested specialists.

Good luck,
Teri Robert and John Claude Krusz


____________
To visit our directory of recommended specialists and clinics, click HERE.

To visit our forums for an exchange of information and support, click HERE.

Published December 5, 2005

More Headaches & Migraines Q&A
  1. About.com
  2. Health
  3. Headaches & Migraines
  4. Ask the Clinician
  5. Ask the Clinician with Dr. John Claude Krusz and Teri Robert for About Headaches and Migraine: Question and Answer #8 for 12/05/05

©2014 About.com. All rights reserved.